Don't like to read?
Doctors warn that vitamin D supplement overdose is harmful because it may lead to a range of severe health conditions after treating a man hospitalized for eight days. The man took over 20 supplements, including 50,000 mcg of vitamin D and a high dosage of Omega 3, vitamin B, B6, and B9.
According to a medical journal report, the man had abdominal pain, nausea, vomiting, leg cramps, diarrhea, and ringing in the ears for over three months. He lost 28 pounds since he experienced these symptoms. But, after he discontinued taking the vitamins, the symptoms did not disappear. The blood tests showed a very high vitamin D concentration in his blood. He has an acute kidney injury.
He previously suffered from tuberculosis and has an ear tumor, chronic bronchitis, and bacterial meningitis. He has taken 20 over-the-counter supplements containing vitamin B2, B9, C, vitamin K2, and vitamin D.
While his calcium level was average, his vitamin D level was way too high even two months later. Doctors noted that hypervitaminosis D is still an unknown disease despite increasing cases. Drowsiness, apathy, confusion, constipation, and abdominal pain are some of the most common hypervitaminosis symptoms caused by excess blood calcium.
The daily recommended vitamin D dosage is 400 IU (international units) for children up to 12 years old and 600 IU for people until 70, and 800 IU for people over 70.
The man was given intravenous fluids to remove toxins from his system and received bisphosphonate medications to reduce excessive calcium in the blood.
The authors of the medical report noted that hypervitaminosis D is getting very common. Eating oily fish or wild mushrooms can correct people’s vitamin D deficiency, and staying outdoors.
Hypervitaminosis D can cause apathy, eating disorder, drowsiness, mental clouding, stupor, vomiting, peptic ulcer, pancreatitis, abnormal heart rhythm, and even coma.
Written by Janet Grace Ortigas
Edited by Cathy Milne-Ware
The Hill: Overdosing on vitamin D supplements is possible and harmful, doctors say
Medical Xpress: Vitamin D supplement ‘overdosing’ is possible and harmful, warn doctors
SciTechDaily: Doctors Warn of Vitamin D Supplement “Overdosing” – Man Hospitalized After Losing 28 Pounds; by BMJ